Alert archive / Puerto Rico / Flash Flood Warnings in 2010

Flash Flood Warning 149, NWS JSJ

December 15, 2010

NWS JSJ issued this flash flood warning at Dec 15, 2010, 9:58 PM CST. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 15, 2010, 9:58 PM CST (03:58 UTC)
Expired
Dec 15, 2010, 11:30 PM CST
In force
92 min
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 49 km from the middle of the area, began a volume at 04:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WGCA52 TJSJ 160358
FFWSJU
PRC053-160530-
/O.NEW.TJSJ.FF.W.0149.101216T0358Z-101216T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1158 PM AST WED DEC 15 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITY

  IN PUERTO RICO
     FAJARDO

* UNTIL 130 AM AST

* AT 1150 PM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
LIGHT TO MODERATE RAIN OVER THE WARNED AREA. HOWEVER PREVIOUS RAINS 
WERE SUFFICIENT TO RAISE THE FAJARDO RIVER AT PARAISO TO FLOOD STAGE 
OF 8 FEET. THIS LEVEL IS LIKELY TO RECEDE QUICKLY

NEVERTHELESS...DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY 
A FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR 
VEHICLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1834 6568 1834 6564 1829 6564 1829 6571

$$

SNELL

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Dec 15, 9:18 PM CST, 40 minutes earlier.

Area forecast discussion, Dec 15, 9:18 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1118 PM AST WED DEC 15 2010

.UPDATE...PERSISTENT SHOWERS AFFECTED MUCH OF NORTHERN AND
NORTHEASTERN PUERTO RICO THIS EVENING. WITH A LIGHT NORTHERLY FLOW
AND AMPLE LOW LEVEL MOISTURE EXPECTED TO PERSIST OVERNIGHT...
ADDITIONAL SHOWERS ARE EXPECTED TO DEVELOP AND AFFECT NORTHERN
COASTAL SECTIONS OF THE LOCAL ISLANDS THROUGH TOMORROW AFTERNOON.
AS A RESULT...WENT AHEAD AND INCREASED POPS IN SHORT TERM...BUT NO
OTHER CHANGES NECESSARY TO INHERITED FORECAST THIS EVENING.

&&

.AVIATION...THE REMNANTS AN OLD COLD FRONT ARE EXPECTED TO PUSH
FURTHER SOUTHWARD ACROSS THE CARIBBEAN WATERS TONIGHT AND
TOMORROW. SHRAS WILL PERSIST ACROSS MUCH OF NORTHERN PUERTO
RICO...WITH MVFR CONDS POSSIBLE ACROSS TIST...TJSJ...AND TJSJ
THROUGH AT LEAST 16/14Z. MTN OBSCURATIONS WILL ALSO CONTINUE
ACROSS THE INTERIOR OF PR AND HIGHER ELEVATIONS OF THE USVI
THROUGH ABOUT 16/20Z. LLVL FLOW WILL BE NORTHERLY 10 KT TO 15 KTS
WITH GUSTY WINDS 20 KT NEAR HEAVIER SHOWERS.

&&

.MARINE...LONG PERIOD NORTHWEST SWELLS WILL SLOWLY SUBSIDE ACROSS
THE REGIONAL WATERS THROUGH FRIDAY AFTERNOON. THIS WILL RESULT IN
HAZARDOUS MARINE CONDITIONS ACROSS MUCH OF THE LOCAL ATLANTIC
WATERS AND CARIBBEAN PASSAGES THROUGH AT LEAST NOON FRIDAY. IN
ADDITION...LARGE BREAKING WAVES WILL RESULT IN DANGERS RIP
CURRENTS OVERNIGHT AND THURSDAY...AND A HIGH SURF ADVISORY REMAINS
IN EFFECT FOR THE NORTHERN EXPOSED COASTLINES OF PUERTO
RICO...CULEBRA...AND THE NORTHERN U.S. VIRGIN ISLANDS THROUGH 4 PM
AST THURSDAY AFTERNOON.

&&

.CLIMATE...WITH OVER THREE INCHES OF RAINFALL ACCUMULATING AT THE
LUIS MUNOZ MARIN INTERNATIONAL AIRPORT AS OF 11 PM AST THIS
EVENING...OVER 87 INCHES OF RAINFALL HAS NOW ACCUMULATED AT THE
AIRPORT SINCE THE FIRST OF THE YEAR. WITH PRECIPITATION TOTALS
DATING BACK TO 1898 FOR THE SAN JUAN AREA...2010 IS ONLY ABOUT ONE
QUARTER OF AN INCH AWAY FROM ESTABLISHING A NEW ANNUAL
PRECIPITATION RECORD FOR THE SAN JUAN AREA. SEE THE LATEST NEWS
HEADLINES AT WWW.WEATHER.GOV/SANJUAN FOR INFORMATION ABOUT THIS
AND OTHER HISTORICAL RECORDS.

&&

.PREV DISCUSSION... /ISSUED 410 PM AST WED DEC 15 2010/

SYNOPSIS...MID TO UPPER LEVEL TROUGHINESS WILL CONTINUE ACROSS THE
WEST AND SOUTHWEST ATLANTIC THROUGH TONIGHT OR EARLY THURSDAY...
BEFORE SLOWLY LIFTING OUT TO THE EAST NORTHEAST LATER THURSDAY
THROUGH FRIDAY...AS MID TO UPPER LEVEL RIDGE BUILDS ACROSS THE
CARIBBEAN. THIS RIDGE IS GENERALLY EXPECTED TO HOLD THROUGH
SATURDAY AND POSSIBLY SUNDAY.

DISCUSSION...A COLD FRONT WILL CONTINUE TO SINK SLOWLY SOUTHEAST
ACROSS THE LOCAL AREA THE REST OF THIS AFTERNOON THROUGH THURSDAY.
KUDOS TO NCEP TROPICAL DESK AND MODEL PROJECTIONS FOR CORRECTLY
SHOWING AREAS OF HEAVY RAINFALL THAT HAVE AFFECTED PARTS OF NORTH
PUERTO RICO SINCE LATE WEDNESDAY NIGHT...WITH LOCALIZED 3 TO 5
INCH AMOUNTS ALREADY REPORTED. AS THIS BOUNDARY CONTINUES
DRIFTING SOUTHEAST TONIGHT THROUGH EARLY THURSDAY...EXPECT
ADDITIONAL RAINFALL...WITH LOCALIZED HEAVY AMOUNTS...OVER THE
NORTH...NORTHEAST AND INTERIOR SECTIONS OF PUERTO RICO EASTWARD
ACROSS CULEBRA AND THE NORTHERN U.S. VIRGIN ISLANDS...WITH A
GRADUAL SHIFTING TREND MORE AND MORE TOWARD THE EAST AND
SOUTHEAST OVERNIGHT TONIGHT THROUGH THURSDAY. STILL THINK THAT
THE REMNANTS OF THE BOUNDARY WILL LINGER ACROSS THE LOCAL ISLANDS
THROUGH THURSDAY NIGHT AND POSSIBLY EARLY FRIDAY...BEFORE IT IS
FAR ENOUGH SOUTH OF THE LOCAL ISLANDS AND WEAK ENOUGH THAT IT
SHOULD NOT HAVE A BIG EFFECT ON THE LOCAL SENSIBLE WEATHER. AT
THIS TIME...GENERALLY FAIR AND DRIER CONDITIONS ARE INDICATED FOR
SATURDAY AND SUNDAY.

A HIGH SURF ADVISORY REMAINS IN EFFECT FOR THE NORTHWEST THROUGH
NORTHEAST COASTS OF PUERTO RICO...CULEBRA AND THE NORTHERN U.S.
VIRGIN ISLANDS AND HAS BEEN EXTENDED UNTIL 4 PM AST THURSDAY.

AVIATION...EXPECT PREVAILING VFR CONDITIONS ACROSS MOST OF THE
LOCAL TAF SITES THROUGH TONIGHT...BUT WITH BRIEF MVFR CONDITIONS
AND LOCAL MOUNTAIN OBSCURATIONS EXPECTED IN SCATTERED PASSING
SHOWERS. HOWEVER...OVER THE INTERIOR AND NORTH SECTIONS OF PUERTO
RICO...INCLUDING TJSJ AND TJNR...EXPECT PREVAILING MVFR
CONDITIONS AND MOUNTAIN OBSCURATIONS...WITH OCCASIONAL IFR
CONDITIONS...IN NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS.

MARINE...LARGE...LONG PERIOD NORTHWEST SWELLS HAVE GENERALLY
PEAKED ACROSS THE LOCAL ATLANTIC WATERS AND THE CARIBBEAN
PASSAGES...BUT WILL CONTINUE TO AFFECT THE WATERS THROUGH AT
LEAST THURSDAY NIGHT...WHILE SLOWLY SUBSIDING. THESE SWELLS WILL
CONTINUE TO PRODUCE ROUGH AND HAZARDOUS MARINE CONDITIONS. SMALL
CRAFT ADVISORIES REMAIN IN EFFECT FOR ALL OF THE LOCAL COASTAL
WATERS TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  72  79  73  81 /  80  50  30  30
STT  72  82  74  84 /  50  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...HIGH SURF ADVISORY UNTIL 4 PM AST THURSDAY FOR CULEBRA-MAYAGUEZ
     AND VICINITY-NORTH CENTRAL-NORTHEAST-NORTHWEST-SAN JUAN AND
     VICINITY.
     SCA AMZ710-712-715-722-725-732-741-742.

VI...HIGH SURF ADVISORY UNTIL 4 PM AST THURSDAY FOR ST. THOMAS/ST.
     JOHN/ADJACENT ISLANDS.
     SCA AMZ710-715-722-725-732.

&&

10/04
Hazardous weather outlook, Dec 15, 3:23 AM CST, 18 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
523 AM AST WED DEC 15 2010

AMZ710>745-PRZ001>013-160930-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
523 AM AST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE ADJACENT
ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A WEAKENING FRONTAL BOUNDARY JUST ACROSS THE REGION TODAY...WILL
CONTINUE TO INDUCE THE DEVELOPMENT OF SHOWERS AND A FEW
THUNDERSTORMS ACROSS PUERTO RICO TODAY AND TONIGHT. A COMBINATION
OF LONG PERIOD NORTHWEST SWELLS...AND MODERATE NORTHEAST
SWELLS WILL CONTINUE TO CREATE HAZARDOUS SURF CONDITIONS ALONG THE
NORTH FACING COASTLINES...WITH A MODERATE TO HIGH RISK OF RIP
CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMBINATION OF LONG PERIOD NORTHWEST SWELLS...AND MODERATE NORTHEAST
SWELLS WILL CREATE HAZARDOUS SURF CONDITIONS ALONG THE NORTH FACING
COASTLINES...WITH A MODERATE TO HIGH RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

AMZ715-725-VIZ001-002-160930-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
523 AM AST WED DEC 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
A WEAKENING FRONTAL BOUNDARY JUST ACROSS THE REGION TODAY...WILL
CONTINUE TO INDUCE THE DEVELOPMENT OF SHOWERS AND A FEW
THUNDERSTORMS ACROSS THE LOCAL ISLANDS TODAY AND TONIGHT. A
COMBINATION OF LONG PERIOD NORTHWEST SWELLS...AND MODERATE
NORTHEAST SWELLS WILL CONTINUE TO CREATE HAZARDOUS SURF CONDITIONS
ALONG THE NORTH FACING COASTLINES...WITH A MODERATE TO HIGH RISK
OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COMBINATION OF LONG PERIOD NORTHWEST SWELLS...AND MODERATE NORTHEAST
SWELLS WILL CREATE HAZARDOUS SURF CONDITIONS ALONG THE NORTH FACING
COASTLINES...WITH A MODERATE TO HIGH RISK OF RIP CURRENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 15, 6:56 PM CSTAreal Flood AdvisoryJSJ3 hr
Dec 15, 10:08 PM CSTAreal Flood AdvisoryJSJ112 min
Dec 16, 2:26 AM CSTSmall Craft AdvisoryJSJ25 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.